Ohio, 2009

Hail in Ohio, May 7, 2009

May 7, 2009 · NWS CLE · 1 event in 1 county or zone

An area of low pressure moved across the region on May 7th. Showers and thunderstorms developed in association with this low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across the region on May 7th. Showers and thunderstorms developed in association with this low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 7, 2:35 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 7, 2:35 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT THU MAY 7 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE EASTERN GREAT LAKES
TONIGHT AND DISSIPATE. A COLD FRONT WILL PUSH ACROSS THE LOWER
GREAT LAKES ON SATURDAY. A LARGE ARA OF CHILLY CANADIAN HIGH
PRESSURE WILL BUILD SOUTH ACROSS THE GREAT LAKES EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WATCHING TWO FEATURES WITHIN THE FIRST 12 HOURS. FIRST IS THE
TROUGH CROSSING THE GREAT LAKES WITH THE ASSOCIATED
SHOWERS. THIS IS ESSENTIALLY A WEAK WARM FRONT. WILL CONTINUE TO
FORECAST SHOWERS/EMBEDDED THUNDER MOVING EAST THIS EVENING. AREAS
FROM CLE EASTWARD HAVE HAD ENOUGH SUNSHINE THAT THE INSTABILITY IS
GREATER...NOT ENOUGH FOR ANY SEVERE STORMS BUT WILL LIKELY SEE
SHOWERS/STORMS REDEVELOP LATE THIS AFTERNOON.

SECOND FEATURE IS A SHORT WAVE CROSSING THE PLAINS STATES WHICH WILL
TRIGGER A NEW ROUND OF SHOWERS/STORMS WHICH WILL MOVE ESE. DO NOT
HAVE A GOOD FEELING ON HOW THIS WILL EVOLVE. THINK THE MAJORITY OF
THESE NEW SHOWERS/STORMS WILL PROPAGATE SOUTHEASTWARD AND BLOW UP
ALONG THE OLD THERMAL BOUNDARY THAT STILL SEEMS TO LIE ACROSS THE
LOWER OHIO VALLEY. THIS WOULD KEEP THE MAJORITY OF THE NEW STORMS
WELL TO THE SOUTH BUT CANNOT RULE OUT ANOTHER ROUND OF SHOWERS AND A
FEW TSTORMS BRUSHING THE AREA LATER TONIGHT.

ONCE AGAIN WILL HAVE TO WATCH FOR PATCHY DENSE FOG TONIGHT AS SKIES
PARTIALLY CLEAR AND WINDS ARE RELATIVELY LIGHT. SSW WIND MAY BE JUST
ENOUGH ALONG THE LAKESHORE AND ON THE HILL TOPS TO KEEP FOG FROM
GETTING DENSE BUT CANNOT RULE IT OUT FOR MOST AREAS.

WARMER TONIGHT THAN RECENT NIGHTS AS DEWPOINTS ARE COMING UP BUT
STILL THE CHANCE FOR A LITTLE RADIATIONAL COOLING IF WE GET A FEW
HOURS OF CLEARING. MIN TEMP FCST WILL BE CLOSE TO GFS/MAV MIN TEMP
GUIDANCE WHICH IS MOSTLY A CATEGORY COOLER THAN NAM GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
MAJORITY OF THE SHOWERS/STORMS FROM THE PLAINS SHORT WAVE SHOULD BE
JUST ABOUT SOUTH OF THE AREA FRI MORNING OR SOON AFTER. CANNOT RULE
OUT A FEW NEW SHOWERS/TSTORMS DEVELOPING FRI AFTRN MAINLY ACROSS THE
HILLS OF INLAND NE OH/NW PA BUT ONCE WE GET WHAT EVER ACTIVITY IS
OCCURRING IN THE MORNING OUT OF THE WAY... THE REMAINDER OF THE DAY
MAY BE MOSTLY DRY.

NOT SURE WHY THE GFS/MAV MIN TEMP GUIDANCE IS SO COOL FRI NIGHT
ESPECIALLY ACROSS NW OHIO. SHOULD BE RELATIVELY WARM IN SOUTH FLOW
AHEAD OF THE COLD FRONT. FORECAST WILL BE A CATEGORY OR TWO WARMER
THAN GUIDANCE.

MODELS HAVE VARIOUS SURFACE LOWS POSTED ON SATURDAY OF WHICH MAY OR
MAY NOT BE REAL OR AT LEAST TOO STRONG. WILL TREAT FORECAST AS A
COLD FRONTAL PASSAGE DURING THE LATE MORN AND AFTRN FROM NW TO SE
WITH INCREASING POPS EAST. WARM MAX TEMPS (70S) AHEAD OF THE
FRONT. GUSTY SW FLOW BECOMING WNW.

MODELS KEEP HINTING AT A TRAILING SHORT WAVE IN THE DEEPENING TROUGH
ALOFT OVER THE EASTERN GREAT LAKES ON SUNDAY. THIS WOULD BE TYPICAL
IN THIS PATTERN. WILL KEEP A CHANCE OF SHOWERS EXTREME NE OH/NW PA
AND TRY TO BE OPTIMISTIC FOR DRY WEATHER FOR MOMS DAY REMAINDER
ALTHOUGH I COULD SEE A FEW INSTABILITY SHOWERS POPPING UP. COOLER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER PATTERN FOR THE
START OF THE EXTENDED PERIOD.  ON MONDAY NIGHT THE HIGH WILL BE
CENTERED OVER THE OHIO VALLEY.  THIS COULD BE A SETUP FOR A COOL
NIGHT.  FORECAST TEMPS AT THIS TIME IN THE UPPER 30S TO LOWER 40S.
IF THE TREND CONTINUES SOME SCATTERED FROST MAY BE POSSIBLE.

HIGH PRESSURE WILL BEGIN TO SLIDE TO THE EAST ON WEDNESDAY.  THE
MODELS HAVE SLOWED THIS PROGRESSION DOWN FROM YESTERDAY.  A RETURN
FLOW WILL ESTABLISH ITSELF BUT WARM FRONTAL PCPN NOT LIKELY TO REACH
THE AREA UNTIL WED NIGHT.  THE ECMWF IS SLIGHTLY FASTER WITH THE
PROGRESSION BUT BOTH MODELS ARE FAIRLY SIMILAR.  I WILL INTRODUCE
PCPN WED NIGHT AND THU.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A LINE OF SHOWERS OVER NW OHIO AT THIS TIME MOVING EAST. CURRENT
SHOWER ACTIVITY NEAR TOL AND SHOULD BE IN FDY AROUND 17Z. THE
TIMING FOR CLE AND MFD SHOULD HAVE SHOWERS AT THAT LOCATIONS
AROUND 20Z AND AT CAK...YNG AND ERI 21Z-00Z. CEILINGS ARE VERY LOW
WITH THE SHOWERS. MANY LOCATIONS WITH CEILINGS BELOW 1KFT. IFR
CONDITIONS EXIST BEHIND THE LINE AS WELL. I THINK CONDITIONS WILL
IMPROVE TO MVFR THIS AFTERNOON AND I WILL ADJUST CEILING HEIGHTS
AS REQUIRED. I WILL MOVE PCPN OUT THIS EVENING AND GRADUALLY
IMPROVE THE THE CONDITIONS TO VFR. I DO NOT EXPECT WIDESPREAD FOG
OVERNIGHT AS MID AND HIGH CLOUDS SHOULD STREAM OVER THE AREA. A
FEW LOCATIONS COULD GO BRIEFLY BELOW 3NM.

OUTLOOK...NON VFR AT TIMES IN SCATTERED SHOWERS AND POSSIBLE
THUNDERSTORMS THROUGH SATURDAY NIGHT. SUNDAY THOUGHT TUESDAY VFR.

&&

.MARINE...
A WEAK COLD FRONT WILL PASS ACROSS THE LAKE TONIGHT WITH SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. A STRONGER COLD
FRONT WILL MOVE ACROSS THE LAKE ON SATURDAY. EXPECT TO SEE A WEST
WIND INCREASE TO AT LEAST 15 TO 25 KNOTS LATE SATURDAY MORNING AND
CONTINUE INTO SATURDAY EVENING. WINDS SHOULD STAY BELOW GALE FORCE
BUT A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED. SURFACE HIGH
PRESSURE WILL THEN BUILD ACROSS THE LAKE IN THE WAKE OF THE COLD
FRONT AND WILL PERSIST INTO EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...GARNET
AVIATION...GARNET
MARINE...MULLEN
Hazardous weather outlook, May 7, 9:25 AM EST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1025 AM EDT THU MAY 7 2009

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081430-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1025 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS COULD BE LOCALLY STRONG TODAY WITH BRIEF GUSTY WINDS
AND HAIL...MAINLY WEST OF INTERSTATE 71. ORGANIZED SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081430-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1025 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashland

When
May 7, 6:08 PM EST
Where
Ashland County, Perrysville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.650, -82.300

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173906.